Dextromethorphan is an ingredient found in many over-the-counter cold medications. This ingredient is classed as an antitussive, which means cough suppressant, and is considered effective in treating symptoms of the common cold. However, dextromethorphan in high dosages is intoxicating and dangerous. The U.S. Department of Justice Drug Enforcement Administration notes that this ingredient is abused in high doses by adolescents to elicit euphoria, hallucinations and dissociative sedation. In combination with use of alcohol and other drugs, dextromethorphan can have fatal results from abuse. Common over-the-counter medications with dextromethorphan for an adult dose is taken three to four times daily at 15 to 30 mg per use to treat cold symptoms.
If you are experiencing serious medical symptoms, seek emergency treatment immediately.
The brand Robitussin offers a variety of medication options for relieving cough and chest congestion 1. Cough and Chest Congestion DM Max contains 10 mg of dextromethorphan per 5 ml (1 tsp. 1) dose. For adults and children over the age of 12, 2 tsp. every four hours is recommended to relieve symptoms. Dextromethorphan is also in the Cough Long-Acting version and CoughGels as a 15 mg dose. A sugar-free version is available as well for diabetics. Children under the age of 12 are not recommended to take any of these products.
Vicks brand products contain dextromethorphan. Formula 44 Custom Care Cough and Cold PM version has 30 mg in each 15 ml tablespoon. Adults and children over the age of 12 are directed to take a dose every six hours to relieve symptoms. Other versions of this product include Custom Care Chesty Cough or Custom Care Congestion with 20 mg of dextromethorphan, and Dry Cough Suppressant with 30 mg of dextromethorphan 1. Children ages 6 to 12 are directed to take smaller doses of these products however, and kids under the age of 6 should only take the products with a physician's recommendation.
Triaminic products are primarily for use in children. Day Time Cold and Cough contains 5 mg of dextromethorphan per 5 ml teaspoonful. This medication is not indicated for children under the age of 4 and dosage should not exceed recommendation. Dextromethorphan is also in the Cough and Sore Throat version as well as the Thin Strips Long Acting Cough version at 5.5 mg per dose. Each type of medication is indicated for use every six to eight hours for symptom relief.
Coricidin for people with high blood pressure offers a cough suppressant called Cough and Cold HBP, with dextromethorphan in 30 mg tablets. Additional versions of this brand include Chest Congestion and Cough with 10 mg of dextromethorphan per tablet, Day and Night Multi-Symptom Cold with 10 mg for the day dose and 15 mg for the nighttime dose as well as a Maximum Strength Flu version 1.
Dextromethorphan is an ingredient found in many over-the-counter cold medications. For adults and children over the age of 12, 2 tsp. Dextromethorphan is also in the Cough Long-Acting version and CoughGels as a 15 mg dose. Children ages 6 to 12 are directed to take smaller doses of these products however, and kids under the age of 6 should only take the products with a physician's recommendation. Each type of medication is indicated for use every six to eight hours for symptom relief.
- Antonio_Diaz/iStock/Getty Images